Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 12, NWS Grand Junction, CO

July 23, 2002La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 23, 2002, 9:45 PM MDT for La Plata County, Colorado. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2002, 9:45 PM MDT (03:45 UTC)
Expired
Jul 23, 2002, 11:30 PM MDT
In force
105 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 188 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 3.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2002-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2002-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
3474 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 240345
FFWGJT
COC067-240530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
944 PM MDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LA PLATA COUNTY IN SOUTHWEST COLORADO

* UNTIL 1130 PM MDT

* AT 944 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN 
  MOVING SOUTH INTO THE NORTHERN PART OF THE MISSIONARY RIDGE BURN   
  AREA...FOLLOWED BY ADDITIONAL AREAS OF MODERATE TO HEAVY RAIN.

* THE SHOWERS AND THUNDERSTORMS MOVING INTO THE AREA WILL BE MOVING
  SOUTHWARD AT ABOUT 15 MPH AND SHOULD CONTINUE TRACKING ACROSS THE
  AREA THROUGH 1130 PM MDT

* LOCATIONS IN THE WARNING INCLUDE VALLECITO AND LEMON RESERVOIRS

LAW ENFORCEMENT HAS ALREADY REPORTED FLASH FLOODING AND MUD SLIDES 
IN THE WARNING AREA. ADDITIONAL RAINFALL WILL RESULT IN MORE MUD AND 
DEBRIS SLIDES...AS WELL AS FLASH FLOODING OF SMALL CREEKS...STREAMS 
...AND ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE 
THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS 
OBSERVED ACT QUICKLY. MOVE IMMEDIATELY UP TO HIGHER GROUND TO ESCAPE 
FLOOD WATERS AND MUD SLIDES. DO NOT DRIVE YOUR VEHICLE INTO AREAS 
WHERE THE WATER OR MUD COVERS THE ROADWAY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3752 10779 3728 10787 3726 10753 3751 10751

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 1:42 PM MDT, 8 hours 3 minutes earlier.

Area forecast discussion, Jul 23, 1:42 PM MDT, 8 hours 3 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
142 PM MDT TUE JUL 23 2002

PW DECREASED OVERNIGHT...MAINLY FROM THE MID AND UPPER LEVELS...WITH
SFC DEW PTS REMAINING HIGH...IN THE LOWER 50S SOUTH OF GJT AND CNY
AND THE MID 40S TO THE NORTH. A SHORTWAVE TROF IS SKIMMING THROUGH
DAGGETT COUNTY UT AND WILL CONTINUE PRODUCING THUNDERSTORMS THROUGH
THE EARLY EVENING. NO ORGANIZED DYNAMICS ELSEWHERE IN THE CWA TO
PULL THE CONVECTION OFF THE MOUNTAINS...WITH BEST CONCENTRATION
CLOSE TO THE EASTERN CWA BORDER/CONT DVD.

HIGH CONTINUES OVER CO WED WITH MOST OF THE ACTIVITY SEEMING TO BE
FORCES SOUTH AND WEST...ALONG WITH LESS MOISTURE...SO WED SHOULD SEE
LESS ACTIVITY. ON THURS THE AVN WANTS TO BRING A TROF THRU THE RIDGE
AND INTO THE NORTHERN HALF OF THE AREA. SINCE THE MODELS SHOWS THIS
FEATURE IN OTHER FIELDS BESIDES VORTICITY IT DOESNT LOOK LIKE
CONVECTIVE FEEDBACK...THOUGH IT STILL APPEARS TOO STRONG. WILL KEEP
THE UPTURN IN POPS IN CURRENT ZONES.  CJC

...EXTENDED (FRI-TUES)
WEAK TROF MOVES INTO GREAT BASIN REGION WITH FLAT RIDGE OVER CWA.
WITH RESIDUAL SOUTHERLY FLOW OF MOISTURE HAVE KEPT CHANCE POPS OVER
MTNS WITH SLIGHT CHANCE OVER LOWER ELEVATIONS ON FRIDAY. AS TROF
MOVES EAST OF AREA ON MONDAY PATTERN SHIFTS TO MORE WESTERLY
WITH JET NORTH OF CWA. MODELS STILL DEPICTING SOME SOUTHERLY MOIST
FLOW SO HAVE KEEP SLIGHT CHANCE POPS ACROSS MTNS AND SOUTH THROUGH
THE EXTENDED. TEMPS LOOK GOOD. MPM

.GJT...NONE.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 10:36 PM MDTFlash Flood WarningGJTLa Plata114 min
Jul 24, 12:28 AM MDTFlash Flood WarningGJTLa Plata77 min
Jul 24, 1:44 PM MDTFlash Flood WarningGJTLa Plata3 hr

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.